MAUDE Adverse Event Report: SEASPINE INC. UCR SPINAL SYSTEM; THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM

SEASPINE INC. UCR SPINAL SYSTEM; THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM
Model Number 10-1060
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 11/01/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
This is mdr 2 of 2.See related 3012120772-2020-00006.Review of device history record for lot z66509b indicated that all units were manufactured to specification.The lot was accepted for use by the quality control department on 03/28/2017 and had no associated non-conformance related to the product issue.A physical inspection of the affected product could not be performed, as it remains implanted.Radiographs were provided and the allegation of broken rods post-operatively was confirmed.At the time of this report, a root cause has not been determined.A review of device labeling notes: like other spinal system implants, the following adverse events are possible.This list is not exhaustive: delayed union or nonunion (pseudarthrosis) bending, disassembly or fracture of implant and components loosening of spinal fixation implants may occur due to inadequate initial fixation, latent infection, and/or premature loading, possibly resulting in bone erosion, migration or pain , discomfort, or abnormal sensations due to the presence of the device pressure on skin where inadequate tissue coverage exists over the implant, with potential extrusion through the skin dural leak requiring surgical repair cessation of growth of the fused portion of the spine.Subsidence of the implant into adjacent bone loss of proper spinal curvature, correction, height and/or reduction increased biomechanical stress on adjacent levels.Improper surgical placement of the implant causing stress shielding of the graft or fusion mass intraoperative fissure, fracture, or perforation of the spine postoperative fracture due to trauma, defects, or poor bone stock.
 
Event or Problem Description
On 01/31/2020 it was reported to seaspine that a patient who was implanted with the ucr spinal system experienced rod breakages, two years post-operatively.The patient had implants placed from t11-l4, in (b)(6) of 2017.In (b)(6) of 2019, it was discovered via x-ray that the both rods had fractured at l2.At the time of this report, it was indicated that the patient had not undergone revision surgery.The patient is being monitored by their doctor as they are on medication that could cause interference with an additional surgical procedure.No additional event information is available at this time.
 
Additional Manufacturer Narrative
The device was not provided for investigation as it remains implanted.However, an analysis of post-operative patient reports and radiographs was performed.Per the analysis, the root cause of the reported rod fractures was determined to be excessive force placed on the rods due to the patient's failed bone fusion (pseudarthrosis), which created a lack of anterior column support.Spinal pedicle screw constructs are intended to provide immobilization, stabilization, and mechanical support as an adjunct to spinal fusion.Spinal fusion did not occur in this patient's case, likely due to the patient's pathological fracture (adenosarcoma) and a lack of a decompression at the t12-l3 fracture site.Therefore, the spinal pedicle screw construct encountered stresses for 2 years, which is a significantly greater period of time than is typically expected for the bone fusion process to occur.On average, bone fusion occurs at approximately 12 months.A review of device labeling notes, "mechanical and clinical testing indicates that the majority of the axial or compressive load is carried in the anterior column of the spine.When posterior instrumentation is utilized for spinal stability, adequate anterior column support is necessary, either by surgical intervention or existing anatomy.Failure to maintain a stable anterior column when using posterior instrumentation may lead to overstress of the posterior construct and implant failure." no additional information is available at this time.
 
Event or Problem Description
See h10.

Brand Name
UCR SPINAL SYSTEM
Common Device Name
THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM
Manufacturer (Section D)
SEASPINE INC.
5770 armada dr
carlsbad, ca
MDR Report Key9741350
Report Number3012120772-2020-00007
Device Sequence Number1974492
Product Code NKB
UDI-Device Identifier10889981029449
UDI-Public10889981029449
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K043232
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2017
Reporter Type Manufacturer
Report Source distributor
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 05/06/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number10-1060
Device Catalogue Number10-1060
Device Lot NumberZ66509B
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 01/31/2020
Supplement Date Received by Manufacturer04/17/2020
Initial Report FDA Received Date02/21/2020
Supplement Report FDA Received Date05/11/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age53 YR